Alert archive / Arizona / Flash Flood Warnings in 2008
Flash Flood Warning 22, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 7, 2008, 9:59 PM MST for Gila County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2008, 9:59 PM MST (04:59 UTC)
- Expired
- Aug 8, 2008, 12:00 AM MST
- In force
- 2 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Gila County, AZ
The radar
The Phoenix radar (KIWA), 93 km from the middle of the area, began a volume at 04:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 5.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 130 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 3017 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KPSR 080459 FFWPSR AZC007-080700- /O.NEW.KPSR.FF.W.0022.080808T0459Z-080808T0700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 959 PM MST THU AUG 7 2008 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA... THIS INCLUDES THE CITY OF GLOBE... * UNTIL MIDNIGHT MST * AT 950 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. * THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 3348 11078 3350 11058 3329 11053 3327 11074 $$ MCLANE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 5:50 PM MST, 4 hours 9 minutes earlier.
Area forecast discussion, Aug 7, 5:50 PM MST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 550 PM MST THU AUG 7 2008 SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .UPDATE...UPDATED AVIATION SECTION. && .SYNOPSIS... CONDITIONS ARE FAVORABLE TONIGHT FOR SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MOST OF SOUTHERN ARIZONA AND SOUTHEAST CALIFORNIA. SOME OF THE STORMS WILL PRODUCE VERY HEAVY RAINFALL. AFTER TONIGHT...A MORE STANDARD MONSOON FORECAST IS IN STORE WITH A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS...MOSTLY OVER THE HIGHER TERRAIN. VERY LITTLE CHANGE IS EXPECTED IN MOISTURE LEVELS OR TEMPERATURES THE NEXT FIVE TO SEVEN DAYS. && .DISCUSSION... VERY CONVECTIVELY-ACTIVE AFTERNOON HAS TRANSPIRED ACROSS THE PHX CWA AS WEAK UPPER LEVEL IMPULSES INTERACT WITH VERY MOIST AND UNSTABLE AMS. GOOD INSOLATION THIS AFTERNOON HAS ALSO HELPED ALOT. IN ADDITION...SPECIAL KPSR 20Z SOUNDING HAS ALSO SHOWN THAT STEERING FLOWS HAVE BECOME MORE FAVORABLE IN SCNTRL AZ...WITH MID-LEVEL WINDS ABOVE 15K FEET AVERAGING ABOUT 110 DEG AT 10-15KTS. STORMS HAVE ALSO FORMED IN FAVORABLE LOCATIONS TO ALLOW TSTM OUTFLOWS TO MOVE TWDS AND POTENTIALLY COLLIDE OVER THE GREATER PHX AREA LATER THIS EVE... STAY TUNED. HAVE ADJUSTED TONIGHTS POPS UPWARD AS A RESULT...TO A RATHER HIGH 50 PCNT FOR THE PHX AREA. MOST STORMS WILL BE HEAVY RAINERS...WITH LOCALIZED FLASH FLOODING A DISTINCT POSSIBILITY. AFTER AN ACTIVE NIGHT TONIGHT...WOULD EXPECT TOMORROW AFTERNOON AND EVENING TO BE RATHER DOWNGRADED CONVECTIVELY FOR MOST OF THE PHX CWA DUE TO RATHER WIDESPREAD LOW LEVEL COOLING AND STABLIZATION. SLIGHT CHANCE POPS SHOULD COVER THINGS NICELY...BOTH FRIDAY AND SATURDAY. AFTER SATURDAY...WE SHOULD BE BACK TO A MORE NORMAL MONSOON PATTERN...AS UPPER RIDGE AXIS WAVERS N AND S ACROSS THE REGION. WILL LIKELY SEE A HIGH-LEVEL DAY OR TWO IN THE EXTENDED SOMEWHERE...BUT TIMING IS NEARLY IMPOSSIBLE THIS FAR OUT. WILL THEREFORE KEEP EXTENDED RATHER BROAD-BRUSHED FOR NOW WITH GENERALLY SLIGHT CHANCE POPS. && .AVIATION... PHOENIX AREA... ENVIRONMENT REMAINS FAVORABLE FOR CONVECTION TO DEVELOP THE EARLY THIS EVENING. ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS IN EXCESS OF 50 MPH AND SMALL HAIL. WITH MORE OF A SELY STEERING FLOW...IT APPEARS THAT ACTIVITY WILL GRADUALLY PROPAGATE NORTHWARD UP I-10...FIRST AFFECTING KIWA FOLLOWED BY KPHX. HOWEVER...PROBS STILL REMAIN TOO LOW AT THIS POINT TO INCLUDE IN THE TAFS. SW AZ/SE CA...THUNDERSTORMS HAVE GENERALLY PUSHED EAST OF KYUM AND KIPL. ADDITIONAL ACTIVITY IS NOT EXPECTED THIS EVENING. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... SATURDAY THROUGH WEDNESDAY...PREVIOUSLY IT APPEARED THAT TRANSIENT WEATHER DISTURBANCES WOULD KEEP THE THREAT OF STORMS GOING FOR THE NEXT SEVERAL DAYS...MAINLY OVER SOUTH-CENTRAL ARIZONA. NOW MODELS ARE INDICATING A TREND TOWARD MORE STABLE CONDITIONS WITH HIGH PRESSURE CENTERED OVER OR VERY NEAR OUR FORECAST AREA. UNTIL MORE CONSISTENT MODEL TRENDS COME ALONG WILL KEEP MODEST MONSOON FORECAST GOING WITH NEAR NORMAL TEMPERATURES...AFTER SLIGHTLY COOLER WEEKEND. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX DISCUSSION...ESTLE AVIATION...HIRSCH FIRE WEATHER...AJ
Hazardous weather outlook, Aug 7, 5:30 AM MST, 16 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 530 AM MST THU AUG 7 2008 AZZ022-023-027-028-081300- NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- 530 AM MST THU AUG 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF EVENING THUNDERSTORMS THROUGH MIDNIGHT. THE GREATEST THREAT WITH THUNDERSTORMS ARE STRONG POSSIBLY DAMAGING MICRO-BURST WINDS...AND HEAVY RAIN LEADING TO POTENTIAL FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A THREAT FOR THUNDERSTORMS WILL CONTINUE DURING THE LATE AFTERNOON AND EVENING HOURS EACH DAY. STRONG WINDS AND VERY HEAVY RAIN ARE ALWAYS POSSIBILITIES. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX AZZ020-021-025-026-CAZ030>033-081300- LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS- YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- 530 AM MST THU AUG 7 2008 /530 AM PDT THU AUG 7 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST- CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MAIN HAZARDS ARE STRONG WINDS...AND HEAVY RAIN LEADING TO POTENTIAL FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A CHANCE OF AFTERNOON AND EVENING SHOWERS WILL CONTINUE EACH DAY. STRONG WINDS AND HEAVY RAIN ARE ALWAYS POSSIBILITIES. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX AZZ024-081300- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 530 AM MST THU AUG 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF LATE AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. STRONG POSSIBLY DAMAGING WINDS AND HEAVY RAIN ARE POSSIBILITIES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS ARE FORECAST FOR FRIDAY. STRONG POSSIBLY DAMAGING WINDS AND HEAVY RAIN ARE POSSIBILITIES. THE THREAT FOR THUNDERSTORMS WILL END THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX
In the hours before
Special weather statement, Aug 7, 6:12 PM MST, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 612 PM MST THU AUG 7 2008 AZZ022-023-027-028-080700- NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- INCLUDING THE CITIES OF...BUCKEYE...LAKE PLEASANT...MORRISTOWN... NEW RIVER...TONOPAH...WICKENBURG...CAREFREE...CAVE CREEK... CHANDLER...FOUNTAIN HILLS...GILBERT...GLENDALE...MESA...PEORIA... PHOENIX...SCOTTSDALE...SUN CITY...TEMPE...GILA BEND... APACHE JUNCTION...CASA GRANDE...COOLIDGE...AND FLORENCE 612 PM MST THU AUG 7 2008 ...SOME SEVERE THUNDERSTORMS ARE EXPECTED IN SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA TONIGHT... SOME SEVERE THUNDERSTORMS WITH WITH STRONG...GUSTY...DAMAGING WINDS...VERY HEAVY RAIN...AND LOCAL FLOODING ARE EXPECTED IN SOUTH- CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA TONIGHT. THUNDERSTORMS FROM THE SOUTHEAST ARE EXPECTED TO INCREASE OVER SOUTH- CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA TONIGHT...POSSIBLY MERGING WITH STORMS FROM THE SOUTHWEST. INDIVIDUAL STORMS WILL MOVE VERY SLOWLY...WHICH INCREASES THE POSSIBILITY OF LOCALLY HEAVY RAIN WITH WATER RUNNING IN WASHES...AND WATER FLOWING ACROSS THE ROADS AT LOW-WATER CROSSINGS. THE STRONGEST STORMS WILL PRODUCE STRONG GUSTY DAMAGING WINDS...WITH THERE IS ALSO A POSSIBILITY OF A DUST STORM ESPECIALLY BETWEEN PHOENIX...CASA GRAND AND GILA BEND INCLUDING INTERSTATES 8 AND 10. BE READY FOR SUDDENLY REDUCED VISIBILITY TO NEAR ZERO IF A DUST STORM APPROACHES YOUR AREA. STAY UP-TO-DATE ON THE LATEST WARNINGS BY LISTENING TO WEATHER RADIO ON THE PUBLIC SERVICE BAND. MORE DETAILED INFORMATION IS AVAILABLE FROM THE NATIONAL WEATHER SERVICE IN PHOENIX ON THE INTERNET AT WEATHER.GOV/PHOENIX ELLIS
Special weather statement, Aug 7, 6:15 PM MST, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE PHOENIX AZ 615 PM MST THU AUG 7 2008 AZZ022-023-027-028-080715- NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- INCLUDING THE CITIES OF...BUCKEYE...LAKE PLEASANT...MORRISTOWN... NEW RIVER...TONOPAH...WICKENBURG...CAREFREE...CAVE CREEK... CHANDLER...FOUNTAIN HILLS...GILBERT...GLENDALE...MESA...PEORIA... PHOENIX...SCOTTSDALE...SUN CITY...TEMPE...GILA BEND... APACHE JUNCTION...CASA GRANDE...COOLIDGE...AND FLORENCE 615 PM MST THU AUG 7 2008 ...SOME SEVERE THUNDERSTORMS ARE EXPECTED IN SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA TONIGHT... SOME SEVERE THUNDERSTORMS WITH WITH STRONG...GUSTY...DAMAGING WINDS...VERY HEAVY RAIN...AND LOCAL FLOODING ARE EXPECTED IN SOUTH- CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA TONIGHT. THUNDERSTORMS FROM THE SOUTHEAST ARE EXPECTED TO INCREASE OVER SOUTH- CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA TONIGHT...POSSIBLY MERGING WITH STORMS FROM THE SOUTHWEST. INDIVIDUAL STORMS WILL MOVE VERY SLOWLY. THIS INCREASES THE POSSIBILITY OF LOCALLY HEAVY RAIN WITH WATER RUNNING IN WASHES...AND WATER FLOWING ACROSS THE ROADS AT LOW-WATER CROSSINGS. THE STRONGEST STORMS WILL PRODUCE STRONG GUSTY DAMAGING WINDS AND POSSIBLY SOME HAIL. THERE IS ALSO A POSSIBILITY OF A DUST STORM ESPECIALLY BETWEEN PHOENIX...CASA GRANDE...AND GILA BEND INCLUDING INTERSTATES 8 AND 10. BE READY FOR SUDDENLY REDUCED VISIBILITY TO NEAR ZERO IF A DUST STORM APPROACHES YOUR AREA. STAY UP-TO-DATE ON THE LATEST WARNINGS BY LISTENING TO WEATHER RADIO ON THE PUBLIC SERVICE BAND. MORE DETAILED INFORMATION IS AVAILABLE FROM THE NATIONAL WEATHER SERVICE IN PHOENIX ON THE INTERNET AT WEATHER.GOV/PHOENIX ELLIS
Local storm report, Aug 7, 6:47 PM MST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
647 PM MST THU AUG 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM DUST STORM 2 NNE CASA GRANDE 32.92N 111.72W
08/07/2008 PINAL AZ TRAINED SPOTTER
VISIBILITY LESS THAN ONE QUARTER MILE DUE TO BLOWING
DUST...EAST OF INTERSTATE 10 NORTH OF CASA GRANDE
&&
NOLTELocal storm report, Aug 7, 9:41 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
941 PM MST THU AUG 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND DMG PHOENIX 33.54N 112.07W
08/07/2008 MARICOPA AZ AMATEUR RADIO
VISIBILITY REDUCED TO ONE QUARTER MILE WITH
DUST...PHOENIX FIRE RESPONDING TO REPORTS OF TRANSFORMER
AND-OR POWER POLE FIRES...ESTIMATED LOCATION - DOWNTOWN
PHOENIX...12TH STREET AND JEFFERSON
&&
NOLTEThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 5:25 PM MST | Areal Flood Advisory | PSR | Yuma | 110 min |
| Aug 7, 6:28 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 62 min |
| Aug 7, 6:54 PM MST | Dust Storm Warning | PSR | 66 min | |
| Aug 7, 7:06 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 54 min |
| Aug 7, 7:26 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 49 min |
| Aug 7, 7:40 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 110 min |
| Aug 7, 8:04 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 56 min |
| Aug 7, 8:31 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 59 min |
| Aug 7, 8:39 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 53 min |
| Aug 7, 8:53 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 45 min |
| Aug 7, 9:21 PM MST | Areal Flood Advisory | PSR | Gila, Maricopa, Pinal | 5 hr |
| Aug 8, 12:01 AM MST | Flash Flood Warning | PSR | Gila | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.